Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 41, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 21, 2005, 9:08 PM CDT for Decatur County, Ringgold County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2005, 9:08 PM CDT (02:08 UTC)
- Expired
- Apr 21, 2005, 10:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Decatur County, IA, Ringgold County, IA
The radar
The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 220208 SVRDMX IAC053-159-220300- /O.NEW.KDMX.SV.W.0041.050422T0208Z-050422T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 908 PM CDT THU APR 21 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA. NORTHEASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 1000 PM CDT. * AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF MOUNT AYR...OR 58 MILES SOUTHWEST OF DES MOINES...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GRAND RIVER BY 915 PM CDT. THE LOCATIONS OF BEACONSFIELD AND ELLSTON ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4073 9421 4073 9397 4090 9381 4090 9422 $$ SMALL
2 follow-up statements
000 WWUS53 KDMX 220229 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 928 PM CDT THU APR 21 2005 IAC053-159-220300- /O.CON.KDMX.SV.W.0041.000000T0000Z-050422T0300Z/ RINGGOLD IA-DECATUR IA- 928 PM CDT THU APR 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN DECATUR AND NORTHEASTERN RINGGOLD COUNTIES UNTIL 1000 PM CDT... AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 11 MILES WEST OF LEON...OR 57 MILES SOUTH OF DES MOINES...AND MOVING NORTHEAST AT 35 MPH. THIS IS A NEW CELL BEHIND THE ORIGINALLY WARNED STORM WHICH HAS DISSIPATED. THE SEVERE THUNDERSTORM WILL BE... NEAR GRAND RIVER BY 925 PM CDT. THE LOCATION OF BEACONSFIELD IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4073 9421 4073 9397 4090 9381 4090 9422 $$ SMALL
000 WWUS53 KDMX 220250 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 947 PM CDT THU APR 21 2005 IAC053-159-220257- /O.CAN.KDMX.SV.W.0041.000000T0000Z-050422T0300Z/ RINGGOLD IA-DECATUR IA- 947 PM CDT THU APR 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DECATUR AND NORTHEASTERN RINGGOLD COUNTIES HAS BEEN CANCELLED... AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HEAVY RAINS IN EXCESS OF AN INCH PER HOUR MAY STILL OCCUR HOWEVER...MAINLY AFFECTING THE NORTHERN PORTION OF DECATUR COUNTY. THESE HEAVY RAINS MAY PRODUCE LOW VISIBILITIES...PONDING WATER ON ROADS...AND RAPID RISES IN SMALL STREAMS AND CREEKS. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4073 9421 4073 9397 4090 9381 4090 9422 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:15 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Apr 21, 4:15 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CST WED APR 21 2005 .DISCUSSION... MAIN PROB TDA IS WITH WRM FNTL BNDRY TO THE S OF THE CWA. RAIN COOLED AIR AND ELY FLOW CONT TO HOLD BNDRY TO THE S WITH LTL NWD PROGRESS DURG THE AFTN. FEEL MAIN TSRA THREAT WL BE S OF THE CWA, HWVR SWRN FEW COUNTIES ARE AT RISK WITH WRMFNT LKLY TO GET CLOSE TO THE AREA. OTR CONCERN IS WITH RAFL AMTS. PLENTY OF MSTR WITH SYS WITH WITH REENT RAINS, IT WONT TAKE A GREAT DEAL TO CAUSE PROBS. CUR FFA LKS GUD IN AREAL EXTENT AND TIMING. SIG CHNG TO COLDER WX AFT LOW FM RCKYS GETS CAUGHT UP IN NRN STREAM AND WL SEE TEMPS FALLING TO WITHIN 5 DEG OR SO OF REC LOWS BY SAT MRNG. COOL WX WL REMAIN THRU REST OF FCST PD WITH SLGT MODERATION. FCSTS WL CARRY MNTN OF FROST FRI NGT AND SAT NGT AND WUD XPCT TO NEED TO ISSUE ADVY IN PACKAGE FRI AFTN. NO REAL WX MAKERS UNTIL SHWR ACTVTY ARRIVES IN MON NGT INTO TUE PERIOD WITH NRN STREAM SYS. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THIS EVENING AND OVERNIGHT FOR ALL AREAS ALONG AND EAST OF INTERSTATE 35 AND ALONG AND SOUTH OF HIGHWAY 20. &&
Hazardous weather outlook, Apr 21, 10:00 AM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1000 AM CDT THU APR 21 2005 IAZ004-005-015-023-024-221115- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT- 1000 AM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY CONTAIN HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE TO THREE INCHES WHICH WILL CAUSE SOME PONDING OF WATER...ESPECIALLY ON ROADWAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY NORTH WINDS WILL RETURN TO THE AREA ON FRIDAY WITH WINDS OF 20 TO 35 MPH AND GUSTS UP TO 45 MPH. TEMPERATURES WILL DROP TO NEAR OR BELOW FREEZING FRIDAY NIGHT AND SATURDAY NIGHT AND WILL BRING THE CHANCE OF FROST TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS WILL BE APPRECIATED THIS AFTERNOON AND TONIGHT. EMERGENCY MANAGEMENT BRIEFING CONFERENCE CALL TO BE HELD AT 1 PM TODAY. CALL CONCERNS SEVERE WEATHER AND FLASH FLOOD POTENTIAL. IAZ006-007-016-017-025>028-033>039-044>050-221115- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- 1000 AM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... NORTHEAST IOWA AND WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY CONTAIN HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE TO THREE INCHES AND ISOLATED 4 INCH AMOUNTS. PORTIONS OF THE AREA HAVE RECEIVED HEAVY RAIN RECENTLY. ADDITIONAL HEAVY RAINFALL WILL CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS AND LOW LAND FLOODING ALONG WITH RAPID RISES ON AREA STREAMS AND RIVERS. A FEW STORMS MAY ALSO BE SEVERE WITH QUARTER SIZED HAIL AND WINDS TO 60 MPH. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY NORTH WINDS WILL RETURN TO THE AREA ON FRIDAY WITH WINDS OF 20 TO 35 MPH AND GUSTS UP TO 45 MPH. TEMPERATURES WILL DROP TO NEAR OR BELOW FREEZING FRIDAY NIGHT AND SATURDAY NIGHT AND WILL BRING THE CHANCE OF FROST TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON AND EVENING BETWEEN 4 PM AND 2 AM FOR HEAVY RAINFALL REPORTS AND ISOLATED SEVERE THUNDERSTORM EVENTS. EMERGENCY MANAGEMENT BRIEFING CONFERENCE CALL TO BE HELD AT 1 PM TODAY. CALL CONCERNS SEVERE WEATHER AND FLASH FLOOD POTENTIAL. IAZ057>062-070>075-081>086-092>097-221115- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1000 AM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA ALONG AND SOUTH OF INTERSTATE 80. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY CONTAIN HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE TO THREE INCHES AND ISOLATED 4 INCH AMOUNTS. PORTIONS OF THE AREA HAVE RECEIVED HEAVY RAIN RECENTLY. ADDITIONAL HEAVY RAINFALL WILL CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS AND LOW LAND FLOODING ALONG WITH RAPID RISES ON AREA STREAMS AND RIVERS. THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING. HAIL UP TO 1.5 INCHES AND WINDS TO 65 MPH ARE POSSIBLE. AN ISOLATED TORNADO IS ALSO POSSIBLE BETWEEN 4 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY NORTH WINDS WILL RETURN TO THE AREA ON FRIDAY WITH WINDS OF 20 TO 35 MPH AND GUSTS UP TO 45 MPH. TEMPERATURES WILL DROP TO NEAR OR BELOW FREEZING FRIDAY NIGHT AND SATURDAY NIGHT AND WILL BRING THE CHANCE OF FROST TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT FOR HEAVY RAINFALL REPORTS AND SEVERE WEATHER ESPECIALLY BETWEEN 4 PM AND 2 AM. EMERGENCY MANAGEMENT BRIEFING CONFERENCE CALL TO BE HELD AT 1 PM TODAY. CALL CONCERNS SEVERE WEATHER AND FLASH FLOOD POTENTIAL. DONAVON/JOHNSON
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.